Stronger Warning Issued by FDA for Painkiller-Sedative CombinationSep 7, 2016
Warning labels cautioning patients against taking opioid painkillers together with benzodiazepines, such as Xanax or Valium, have been stepped up as the combination makes an overdose more likely. Benzodiazepines are prescribed for insomnia, anxiety, and seizures and opioids, for the relief of pain. Doctors often prescribe both drugs together and prescriptions increased by 41 percent, from 2002 to 2014.
The combination may result in extreme sleepiness, coma, or even death. The FDA said emergency room data showed that the overdose rate involving both drugs tripled from 2004 to 2011. Approximately one third of opioid overdose deaths in 2011 were connected to a benzodiazepine.
Both classes of drugs already carry warnings about using them together, but recent FDA changes made those warnings far stronger. The action was part of a larger federal attempt to reduce deaths from drug overdoses as overdose death are now occur more frequently than deaths from car accidents in the United States, reports The New York Times.
In 2014, 81 million patients received opioids prescriptions, up by 8 percent since 2002, and 30 million received a benzodiazepine prescription, up by 31 percent, the FDA reports. Some experts said the tougher labels were good for raising awareness, but were skeptical that they would change the reality, according to the Times.
The executive director of Physicians for Responsible Opioid Prescribing, Dr. Andrew Kolodny said, “I don’t think these warnings have much of an impact. He believes a stronger move would be to limit how drug companies can market opioids.
Health officials argued that the tougher labels would be effective as so many prescriptions, about half in 2014, were dispensed on the same day and written by the same doctor, the Times reports. Dr. Doug Throckmorton, deputy director of the Center for Drug Evaluation and Research at the FDA said, “This is going to reset the conversation about the use of these two products together.”